Chemo causing problems swallowing?

Patrusha
Patrusha Member Posts: 487
edited March 2014 in Colorectal Cancer #1
Ok, sounds wierd, but since I had that chemo last Friday I've developed a "block" along the esophogus so that every time I swallow (food or liquid), I feel like it gets caught up in my chest area. It goes through, but it is slightly painful.

So is this a chemo-caused thingy or just another odd thing in my personal cancer journey?

I'll talk with my onc if it gets any worse, or at least when I see him in a week, but I just wondered if any of you have had this problem during chemo. I'm taking Folfox6.

Thanks!

Comments

  • spongebob
    spongebob Member Posts: 2,565
    Is the food room temp? warmer? cooler?

    $5 says it's the oxaliplatin. I'd give your onc a call now before the weekend.

    - Sponge
  • Patrusha
    Patrusha Member Posts: 487
    spongebob said:

    Is the food room temp? warmer? cooler?

    $5 says it's the oxaliplatin. I'd give your onc a call now before the weekend.

    - Sponge

    Food is room temp or warm, slightly cooler, doesn't matter. I don't think its the Oxi cuz I can drink cold drinks again without any reaction ... but, maybe it is. I just hate to call the onc over this if its a normal kind of thing. I see him a week from tomorrow. Can this wait, ya think?
  • AuthorUnknown
    AuthorUnknown Member Posts: 1,537 **
    Hi Patrusha,

    I am sorry you have this problem. I would not wait and call your doctor about it.

    Hope you feel better soon.

    Eleonora
  • scouty
    scouty Member Posts: 1,965
    Patrusha,

    I was on folfox for 8 months and that is NOT a normal symptom. Call your doc!!!!!! I am guessing it is the Oxi (no sponger I will not bet you honey)and it's the beginnings of an alergic reaction to the drug. Next time it could be worse.

    Call your doc!!!!!!! Why wait!!!!!

    Lisa P.
  • spongebob
    spongebob Member Posts: 2,565
    Patrusha said:

    Food is room temp or warm, slightly cooler, doesn't matter. I don't think its the Oxi cuz I can drink cold drinks again without any reaction ... but, maybe it is. I just hate to call the onc over this if its a normal kind of thing. I see him a week from tomorrow. Can this wait, ya think?

    Patrusha -

    Check your CSN e-mail account.

    - SB
  • kerry
    kerry Member Posts: 1,313
    Patrusha,

    I have had the same thing on Folfiri + Avastin. I checked with my doc and he put me on Prilosec OTC and Tums. He said it was the chemo affecting the nerve endings in the esophogus. It is very uncomfortable and sometimes scary. Feels like food is caught.

    However, check with your doctor and make sure. Don't let any strange symptom go without checking it out.

    Best of luck.

    Kerry
  • Kanort
    Kanort Member Posts: 1,272
    Hi Patrusha,

    It sounds as though you have gotten great advice. Checking with your oncologist sounds like a good idea. Keep us posted.

    Hugs,

    Kay
  • vinny3
    vinny3 Member Posts: 928
    Patrusha,
    I have had similar symptoms for about 5-7 days after each cycle. It feels somewhat like heartburn. Also get a little urpy but not nauseous. I think it is the oxi and perhaps some antacid will help or Prilosec. Usually if I eat frequent small amounts it helps. Check with your onc to be sure.

    ****
  • betina61
    betina61 Member Posts: 642
    Hi patrusha, I would call the doctor,because I think it will be better than during the week-end, just for your peace of mind,so that you don't have to be worry during your days off that you need for relaxation, yesterday I had my second cycle, and I noticed like a little of heartburn, or like a slow digestion,something very rare to me because I could eat anything and nothing would bother my stomach, so maybe has to do with the chemo like yours,anyway I hope it goes away for you and that you can enjoy your week-end. Hugs, Betina
  • Patrusha
    Patrusha Member Posts: 487
    kerry said:

    Patrusha,

    I have had the same thing on Folfiri + Avastin. I checked with my doc and he put me on Prilosec OTC and Tums. He said it was the chemo affecting the nerve endings in the esophogus. It is very uncomfortable and sometimes scary. Feels like food is caught.

    However, check with your doctor and make sure. Don't let any strange symptom go without checking it out.

    Best of luck.

    Kerry

    I already have GERD and take Prevacid every day. Maybe the onc will want to up the dosage, though I think I take a pretty high dose now.
  • Patrusha
    Patrusha Member Posts: 487
    spongebob said:

    Patrusha -

    Check your CSN e-mail account.

    - SB

    Got it. Back atcha, buddy.
  • Patrusha
    Patrusha Member Posts: 487

    Hi Patrusha,

    I am sorry you have this problem. I would not wait and call your doctor about it.

    Hope you feel better soon.

    Eleonora

    OK, you guys, I'll call! LOL!!!
  • Patrusha
    Patrusha Member Posts: 487
    scouty said:

    Patrusha,

    I was on folfox for 8 months and that is NOT a normal symptom. Call your doc!!!!!! I am guessing it is the Oxi (no sponger I will not bet you honey)and it's the beginnings of an alergic reaction to the drug. Next time it could be worse.

    Call your doc!!!!!!! Why wait!!!!!

    Lisa P.

    Never thought of an allergic reaction. Duh. Just thought it might be your average side effect that they don't talk about.
  • Patrusha
    Patrusha Member Posts: 487
    Kanort said:

    Hi Patrusha,

    It sounds as though you have gotten great advice. Checking with your oncologist sounds like a good idea. Keep us posted.

    Hugs,

    Kay

    I will.
  • Patrusha
    Patrusha Member Posts: 487
    vinny3 said:

    Patrusha,
    I have had similar symptoms for about 5-7 days after each cycle. It feels somewhat like heartburn. Also get a little urpy but not nauseous. I think it is the oxi and perhaps some antacid will help or Prilosec. Usually if I eat frequent small amounts it helps. Check with your onc to be sure.

    ****

    This is definitely not heartburn cuz I am intimately acquainted with what heartburn feels like. This is different, more like a block to the right of my "pipe."
  • Patrusha
    Patrusha Member Posts: 487
    betina61 said:

    Hi patrusha, I would call the doctor,because I think it will be better than during the week-end, just for your peace of mind,so that you don't have to be worry during your days off that you need for relaxation, yesterday I had my second cycle, and I noticed like a little of heartburn, or like a slow digestion,something very rare to me because I could eat anything and nothing would bother my stomach, so maybe has to do with the chemo like yours,anyway I hope it goes away for you and that you can enjoy your week-end. Hugs, Betina

    I hope you are feeling better soon, Betina! I'll let you know what my onc says....